Search

Journal published by the Hellenic
Psychiatric Association


Logo new

 

A 42-year-old woman, with a 12-year history of bipolar disorder was referred to our department due to tremor, sedation, dysarthria, polyuria and polydipsia. She had been on  lithium monotherapy during the last 3 years. On admission, her cognitive status was intact, and neither depression nor euphoria was reported. Lithium plasma levels were 1.6 mEq/L, whereas creatinine and urea levels were 2.8 IU/L and 110 IU/L, respectively. The patient did not take other medications or misused lithium. Lithium was immediately discontinued. Ultrasound scans of the urinary tract were suggestive of bilateral hydronephrosis secondary to bladder contraction and cystoscopy-guided bladder biopsy evealed  glandular cystitis a benign tumour into the bladder’s wall, which impeded the bladder’s contraction leading to hydronephrosis and subsequent toxic lithium plasma levels. The patient was switched to valproate and was referred for surgical excision of the lesion. One year later, she was in good physical and mental health under treatment with valproate (1000 mg/day). This is the first case report of grandular cystitis leading to lithium intoxication by impairing renal function. Acute renal failure leading to lithium intoxication would be possible. However, a thorough imaging, endoscopical and histological study revealed glandular cystitis as the cause of renal impairment.  Although physicians are alert about lithium’s toxicity and a monitoring of renal function is routinely prescribed, little focus has been made on the integrity of the urinary tract. We suggest that urinary tract imaging should be part of the routine work-up in patients presenting with symptoms and signs of lithium intoxication, since concomitant urinary tract lesions might occasionally be the cause of renal impairment leading to reduced lithium excretion.

Key words: Glandular cystitis, lithium, intoxication, bipolar disorder.

B.J. Havaki-Kontaxaki, P. Ferentinos, D. Karaiskos, D. Pappa, G.N. Papadimitriou (page 158) - Full article